An index for 4 dimensional super conformal theories

Kinney, Justin, Maldacena, Juan, Minwalla, Shiraz, Raju, Suvrat (October 2007) An index for 4 dimensional super conformal theories. Communications in Mathematical Physics, 275 (1). pp. 209-254. ISSN 0010-3616

DOI: 10.1007/s00220-007-0258-7


We present a trace formula for an index over the spectrum of four dimensional superconformal field theories on S 3 × time. Our index receives contributions from states invariant under at least one supercharge and captures all information – that may be obtained purely from group theory – about protected short representations in 4 dimensional superconformal field theories. In the case of the N=4 theory our index is a function of four continuous variables. We compute it at weak coupling using gauge theory and at strong coupling by summing over the spectrum of free massless particles in AdS 5 × S 5 and find perfect agreement at large N and small charges. Our index does not reproduce the entropy of supersymmetric black holes in AdS 5, but this is not a contradiction, as it differs qualitatively from the partition function over supersymmetric states of the N=4 theory. We note that entropy for some small supersymmetric AdS 5 black holes may be reproduced via a D-brane counting involving giant gravitons. For big black holes we find a qualitative (but not exact) agreement with the naive counting of BPS states in the free Yang Mills theory. In this paper we also evaluate and study the partition function over the chiral ring in the N=4 Yang Mills theory.

Item Type: Paper
Subjects: physics
CSHL Authors:
Communities: CSHL labs > Kinney lab
Depositing User: Matt Covey
Date: October 2007
Date Deposited: 30 Apr 2015 19:33
Last Modified: 30 Apr 2015 19:33

Actions (login required)

Administrator's edit/view item Administrator's edit/view item
CSHL HomeAbout CSHLResearchEducationNews & FeaturesCampus & Public EventsCareersGiving